Alert archive / Alabama / River Flood Warnings in 2021
River Flood Warning 3, NWS Huntsville, AL
NWS Huntsville, AL issued this river flood warning at Mar 16, 2021, 3:17 PM CDT for Jackson County, Madison County, Marshall County, Alabama. It took effect at Mar 16, 2021, 8:38 PM CDT. It was in force for 37 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2021, 3:17 PM CDT (20:17 UTC)
- In effect from
- Mar 16, 2021, 8:38 PM CDT
- Expired
- Mar 18, 2021, 9:49 AM CDT
- In force
- 37 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jackson County, AL, Madison County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 31 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Paint Rock River (AL) near Woodville (WDVA1).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03574500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
019 WGUS44 KHUN 162017 FLWHUN BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Huntsville AL 317 PM CDT Tue Mar 16 2021 ...The National Weather Service in Huntsville AL has issued a Flood Warning for the following rivers in Alabama... Paint Rock River NEAR Woodville affecting Madison, Jackson and Marshall Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. && ALC071-089-095-170830- /O.NEW.KHUN.FL.W.0003.210317T0138Z-210320T2120Z/ /WDVA1.1.ER.210317T0138Z.210318T1200Z.210320T1520Z.NO/ 317 PM CDT Tue Mar 16 2021 The National Weather Service in Huntsville has issued a * Flood Warning for the Paint Rock River NEAR Woodville. * From this evening to Saturday afternoon. * At 3:00 PM CDT Tuesday the stage was 11.6 feet and rising. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage this evening to a crest of 17.6 feet Thursday morning. It will then fall below flood stage late Saturday morning. * Impact...At 15.0 feet, Flood waters affect mostly bottomland along the river...including low lying farm and pasturelands. At 19.0 feet, Water is covering Alabama State Route 65 about two miles north of U.S. Highway 72. Several County Roads in Paint Rock Valley are flooded...including Jackson County Road 20. * Flood History...This crest compares to a previous crest of 17.5 feet on 12/24/2019. && LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653 $$ BCC
5 follow-up statements
954 WGUS84 KHUN 170305 FLSHUN Flood Statement National Weather Service Huntsville AL 1005 PM CDT Tue Mar 16 2021 ...The Flood Warning continues for the following rivers in Alabama... Paint Rock River NEAR Woodville affecting Madison, Jackson and Marshall Counties. For the PAINT ROCK RIVER...including Woodville...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued Wednesday morning at 1015 AM CDT. && ALC071-089-095-171515- /O.CON.KHUN.FL.W.0003.000000T0000Z-210320T2120Z/ /WDVA1.1.ER.210317T1440Z.210319T0000Z.210320T1520Z.NO/ 1005 PM CDT Tue Mar 16 2021 ...The Flood Warning remains in effect... The Flood Warning continues for the Paint Rock River NEAR Woodville. * Until Saturday afternoon. * At 9:00 PM CDT Tuesday the stage was 12.9 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage late tomorrow morning to a crest of 17.5 feet Thursday evening. It will then fall below flood stage late Saturday morning. * Impact...At 19.0 feet, Water is covering Alabama State Route 65 about two miles north of U.S. Highway 72. Several County Roads in Paint Rock Valley are flooded...including Jackson County Road 20. * Flood History...This crest compares to a previous crest of 17.5 feet on 04/05/1974. && LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653 $$ JMS
894 WGUS84 KHUN 171241 FLSHUN Flood Statement National Weather Service Huntsville AL 741 AM CDT Wed Mar 17 2021 ...The Flood Warning continues for the following rivers in Alabama... Paint Rock River NEAR Woodville affecting Madison, Jackson and Marshall Counties. For the PAINT ROCK RIVER...including Woodville...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. && ALC071-089-095-180045- /O.CON.KHUN.FL.W.0003.000000T0000Z-210320T2120Z/ /WDVA1.1.ER.210317T1621Z.210319T0000Z.210320T1520Z.NO/ 741 AM CDT Wed Mar 17 2021 ...The Flood Warning remains in effect... The Flood Warning continues for the Paint Rock River NEAR Woodville. * Until Saturday afternoon. * At 7:00 AM CDT Wednesday the stage was 13.7 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage late this morning to a crest of 17.5 feet tomorrow evening. It will then fall below flood stage late Saturday morning. * Impact...At 19.0 feet, Water is covering Alabama State Route 65 about two miles north of U.S. Highway 72. Several County Roads in Paint Rock Valley are flooded...including Jackson County Road 20. * Flood History...This crest compares to a previous crest of 17.5 feet on 04/05/1974. && LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653 $$ 30
850 WGUS84 KHUN 171651 FLSHUN Flood Statement National Weather Service Huntsville AL 1151 AM CDT Wed Mar 17 2021 ...The Flood Warning is extended for the following rivers in Alabama... Paint Rock River NEAR Woodville affecting Madison, Jackson and Marshall Counties. For the PAINT ROCK RIVER...including Woodville...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued late tonight at 1200 AM CDT. && ALC071-089-095-180500- /O.EXT.KHUN.FL.W.0003.000000T0000Z-210321T1048Z/ /WDVA1.1.ER.210318T1021Z.210319T1800Z.210321T0448Z.NO/ 1151 AM CDT Wed Mar 17 2021 ...The Flood Warning is now in effect until early Sunday morning... The Flood Warning continues for the Paint Rock River NEAR Woodville. * Until late Saturday night. * At 11:00 AM CDT Wednesday the stage was 13.9 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage late tonight to a crest of 17.5 feet early Friday afternoon. It will then fall below flood stage late Saturday evening. * Impact...At 19.0 feet, Water is covering Alabama State Route 65 about two miles north of U.S. Highway 72. Several County Roads in Paint Rock Valley are flooded...including Jackson County Road 20. * Flood History...This crest compares to a previous crest of 17.5 feet on 04/05/1974. && LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653 $$ KDW
111 WGUS84 KHUN 180201 FLSHUN Flood Statement National Weather Service Huntsville AL 901 PM CDT Wed Mar 17 2021 ...The Flood Warning continues for the following rivers in Alabama... Paint Rock River NEAR Woodville affecting Madison, Jackson and Marshall Counties. For the PAINT ROCK RIVER...including Woodville...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. Be especially cautious at night when it is harder to recognize the dangers of flooding. Additional information is available at www.weather.gov. The next statement will be issued Thursday morning at 900 AM CDT. && ALC071-089-095-181415- /O.EXT.KHUN.FL.W.0003.000000T0000Z-210321T0834Z/ /WDVA1.1.ER.210318T0300Z.210319T0600Z.210321T0234Z.NO/ 901 PM CDT Wed Mar 17 2021 ...The Flood Warning is now in effect until early Sunday morning... The Flood Warning continues for the Paint Rock River NEAR Woodville. * Until late Saturday night. * At 8:00 PM CDT Wednesday the stage was 14.4 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage late this evening to a crest of 18.5 feet early Friday morning. It will then fall below flood stage late Saturday evening. * Impact...At 19.0 feet, Water is covering Alabama State Route 65 about two miles north of U.S. Highway 72. Several County Roads in Paint Rock Valley are flooded...including Jackson County Road 20. * Flood History...This crest compares to a previous crest of 18.5 feet on 05/08/1999. && LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653 $$ KDW
561
WGUS84 KHUN 181449
FLSHUN
Flood Statement
National Weather Service Huntsville AL
949 AM CDT Thu Mar 18 2021
...A new Flood Warning has been issued for the following rivers in
Alabama due to an increase in the flood stage...
Paint Rock River NEAR Woodville affecting Madison, Jackson and
Marshall Counties.
ALC071-089-095-181600-
/O.CAN.KHUN.FL.W.0003.000000T0000Z-210318T1449Z/
/WDVA1.1.ER.210318T0300Z.210319T0600Z.210321T0234Z.NO/
949 AM CDT Thu Mar 18 2021
...The Flood Warning for the Paint Rock River NEAR Woodville has
been replaced...
The Flood Warning is replaced by a flood warning for
the Paint Rock River NEAR Woodville.
* At 9:00 AM CDT Thursday the stage was 18.2 feet.
* Flood stage is 15.0 feet.
* Recent Activity...The maximum river stage in the 24 hours ending
at 9:00 AM CDT Thursday was 18.2 feet.
* Forecast...The river is expected to rise to a crest of 20.0 feet
tomorrow morning. It will then fall below flood stage early Sunday
morning.
&&
Fld Observed Forecasts (7 am CDT)
Location Stg Stg Day/Time Fri Sat Sun
Paint Rock River
Woodville 15.0 18.2 Thu 9 am CDT 20.0 18.5 14.5
&&
LAT...LON 3490 8628 3489 8606 3442 8637 3450 8653
$$
09What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Mar 16, 12:28 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 16, 12:28 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1228 PM CDT Tue Mar 16 2021 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 955 AM CDT Tue Mar 16 2021 Today will feel a bit like the "calm before the storm" in ways, as the upper low responsible for the overnight weather is pushed into the upper Midwest region, and northwest flow continues overhead the Tennessee Valley. As the next weather maker deepens over the Desert Southwest today, a sfc frontal boundary looks to stall over the Tennessee Valley region this afternoon. In previous days, it looked like this front might be pushed completely south of the area today, but now it looks like at least the northwest portions of the forecast area will remain in a warm sectored airmass leading into tomorrow. Because of this, have maintained at least a chance for isolated to scattered showers through the afternoon before the wedge of slightly drier, less buoyant air becomes dominant along and east of I-65. Otherwise, look for highs in the upper 70s today across northwest AL and upper 60s across northeast AL. Important: Today is a great day to be making severe weather preparations ahead of tomorrow, and to assure you have multiple reliable ways of receiving warning information. Do not wait until tomorrow to prepare, as severe weather will be possible as early as tomorrow morning. .SHORT TERM...(Tonight through Wednesday night) Issued at 258 AM CDT Tue Mar 16 2021 Tonight, attention turns westward as surface cyclogenesis takes place over the OK/TX Panhandles as a cutoff upper level low swings through the Southern Plains. Southwesterly flow aloft will increase moisture and warm air advection into an already warm environment over the Southeast. As the surface low steadily tracks eastward, the aforementioned boundary south of our area will begin lifting northward as a warm front. At this point, we are monitoring three rounds of potential severe weather: Round 1: Supercell clusters along the warm front lifting northward late tonight into Wednesday morning. -What we know: A warm, moist airmass will envelop the TN Valley with forcing provided from the warm front. The warm front is expected to be oriented from northwest to southeast across the CWA as it lifts northward. Along and south of the boundary, parcels will be surface- based with SBCAPE values over 500 J/kg and overlapping 0-1 km SRH of 150-200 m2/s2. All this to say that damaging winds, hail, and tornadoes will be possible within this first round along the warm front. Heavy rainfall may also lead to flash flooding. -What we don't know: It is uncertain how far to the northeast the warm front will rise, and there will be a stark gradient from southwest to northeast with the severe threat. Timing is also a source of uncertainty, as the warm front could lift north into the area as early as 9-12z Wednesday, but it will most likely be by 12-15z. Round 2: Open warm sector supercellular convection Wednesday afternoon and evening -What we know: A robust warm sector will overspread the TN Valley behind the warm front. Packed with 1500-2000 J/kg of CAPE and surface- based effective inflow layers with 200-300 m2/s2 of helicity, these storms will introduce the chance for significantly severe weather. Large hail, damaging winds over 70 mph, and tornadoes, some of which may be strong and long-tracked, will be possible in any convection that does develop. Supercellular structures are expected in the warm sector. -What we don't know: without any evident forcing mechanism, it is difficult to assign an area of greatest risk for the significantly severe weather. Mesoanalysis will be a key component in the hours leading up to the warm sector round, as localized outflow or differential heating boundaries may be an initiating mechanism for surface-based supercells. Additionally, there remains some level of uncertainty with how far northeast the warm front will lift. It is possible that portions of southern middle Tennessee and northeast Alabama remain out of the warm sector, but this is not the most likely scenario at this time. Round 3: A line of storms ahead of the cold front Wednesday evening into Wednesday night -What we know: The surface low is expected to occlude late Wednesday, pushing a cold front eastward into the TN Valley. Low level southerly flow increases ahead of the approaching cold front, elongating hodographs and enhancing wind shear and SRH. Instability remains sufficient for additional severe weather, and if the environment ahead of the advancing line of storms remains clear, significant severe weather is again possible. Large hail, damaging winds, and tornadoes, some of which may be strong and long-tracked, are on the table. As this is potentially the third round of severe storms, expect an increasing threat for flooding and rises on area rivers, creeks, and streams Wednesday night. -What we don't know: The timing of this line of storms is the most uncertain for these rounds of severe weather. This is dependent on how much occlusion happens with the surface low. The faster solutions will have a stronger occlusion, pushing the cold front farther eastward, whereas a slower or non-existent occlusion would delay the arrival of the cold front. While there is hope that a later arrival may lead to a lesser chance of severe weather, the favorable parameter space does not indicate this would be the case. Another source of uncertainty is whether or not development south of our area may cut off the inflow of warmer, moist air for this final round. Ultimately, careful environmental analysis will be necessary throughout the short term period to best identify the spatial areas at greatest risk for severe weather, which are expected to change throughout the day. At this time, all of northern Alabama and southern middle Tennessee needs to prepare for numerous severe storms, some of which may be significant. .LONG TERM...(Thursday through Monday) Issued at 258 AM CDT Tue Mar 16 2021 The cold front pushes through late Wednesday night into early Thursday morning, finally ending the severe weather threat for our area. Some wrap around showers and drizzle are possible Thursday, but a dry slot behind the front may keep this as virga. As such, the forecast has been kept clear for now. Look for much cooler temperatures near seasonal averages, with highs in the low to mid 60s. In the extended, there is better agreement that the cutoff low will rapidly track eastward and leave the TN Valley in northerly flow aloft with surface high pressure centered over the Ohio Valley. This high will push eastward and continue the subsident pattern this weekend. Under mostly clear skies, look for high temperatures to warm from the mid to upper 50s on Friday into the upper 60s early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1228 PM CDT Tue Mar 16 2021 Low clouds near 1K ft are in place across much of the area, including the KHSV terminal. These low clouds though may begin to lift just above 3K ft late this afternoon, as daytime heating is maximized. VFR conds then look to prevail for much of tonight before a frontal boundary moving nwd thru the region brings lower cigs and increasing shra/tsra along/ahead of the oncoming front. Some of these tsra may be strong in nature, with locally heavy rainfall and gusty outflow winds. SE winds near 7-8kt will gradually diminish this evening, before increasing again early Wed morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...25 SHORT TERM...30 LONG TERM...30 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 16, 4:37 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 437 AM CDT Tue Mar 16 2021 ALZ001>010-016-TNZ076-096-097-170045- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 437 AM CDT Tue Mar 16 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... A few thunderstorms will be possible this morning with gusty winds up to 50 mph, small hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorms, some of which may be severe, will increase in coverage from southwest to northeast Wednesday morning along and behind a warm front. Scattered severe thunderstorms will be possible throughout the day, followed by a fairly widespread coverage of severe storms Wednesday evening through early Thursday morning. Conditions will be highly favorable for severe thunderstorms for an extended period, beginning with the passage of the warm front early Wednesday morning and continuing until the passage of the cold front early Thursday morning. Large hail, damaging winds and tornadoes will be possible, along with locally heavy rainfall and flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible for an extended period beginning early Wednesday morning and continuing through early Thursday morning. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 12:42 AM CDT | Special Weather Statement | HUN | Morgan | 48 min |
| Mar 16, 1:10 AM CDT | Special Weather Statement | HUN | Franklin | 50 min |
| Mar 16, 1:31 AM CDT | Special Weather Statement | HUN | Lauderdale | 44 min |
| Mar 16, 1:45 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 45 min |
| Mar 16, 2:01 AM CDT | Special Weather Statement | HUN | Madison | 44 min |
| Mar 16, 2:04 AM CDT | Special Weather Statement | HUN | Lawrence | 41 min |
| Mar 16, 2:25 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 49 min |
| Mar 16, 2:42 AM CDT | Special Weather Statement | HUN | Limestone | 48 min |
| Mar 16, 2:45 AM CDT | Special Weather Statement | HUN | Lawrence | 45 min |
| Mar 16, 3:02 AM CDT | Special Weather Statement | HUN | Madison, Morgan | 43 min |
| Mar 16, 3:17 AM CDT | Special Weather Statement | HUN | Limestone | 43 min |
| Mar 16, 3:46 AM CDT | Special Weather Statement | HUN | Jackson | 44 min |
| Mar 16, 5:32 AM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
| Mar 16, 2:44 PM CDT | River Flood Warning | HUN | Madison | 62 hr |
Nearby
River Flood Warnings in Alabama, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.